News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Paxil withdrawal


 eal - Thu Mar 26, 2009 1:30 pm

I'm having trouble getting off of Paxil, which I've been taking for about 2 years. I'd been having side effects (nightmares, night sweats, fatigue) which had been getting worse so my nurse practitioner cut it from 40mg to 20mg. That didn't work so I decided to just get off of it altogether. She told me Paxil wasn't that difficult to get off of and told me to cut my 20mg tabs in half for 2 weeks and I would be fine. Well I had severe withdrawal--zaps, sweating, mood swings, nausea, no coordination, suicidal thoughts etc. So I ended up calling the emergency line on the weekend and got a dr on call to give me 10 mg for 2 wks. Well I cut it in half and have been taking 5mg for about 2 weeks now. I still cannot get off of it; I have the same symptoms if I skip even a day. My nurse says I'm just hypersensitive and that 2 weeks of 10 mg is standard procedure. She basically just blew me off when I called her just now. My question is, am I really just hypersensitive? I've read countless articles online and seen videos about people having trouble but I need to know a doctor's point of view.
 Faye Lang, RN, MSW - Sat Mar 28, 2009 2:54 pm

Hello eal,

The gradual withdrawal of your Paxil is the recommended approach, just as your treatment provider is doing. The symptoms you describe may actually be related to the Paxil itself, and it is possible to be hypersensitive to it. Has your treatment provider considered replacing Paxil with another antidepressant that is easier to discontinue? It would be in your best interests to seek evaluation and services at a local Mental Health clinic or private provider to assist you in managing the stress of these changes and adjustment to your overall condition.

Faye, RN, MSW
 WLWeaver - Wed Apr 08, 2009 3:48 pm

eal,
I just want to provide some moral support to you as someone who has taken antidepressants for 12 years. I am not a medical professional and do not claim to know any more than what has been told to you by the previous responder. However, I have experience with Paxil withdrawal as well as withdrawal from other antidepressants.
I stopped taking Paxil without going through the tapering off that doctors recommend a person do. I have also done it according to specific tapering off instructions and found that it made very little, if any, difference in the withdrawal effects I experienced. Having gone through what you have in my own life and having known others who have, you may (if you choose to stop taking the medication for whatever reason) need to be prepared to suffer for 10 to 15 days.
Believe me, I know what those side effects are like from withdrawal. They are rather debilitating. I am sorry that a Nurse Practitioner told you Paxil was not "that difficult" to get off of. Relatively speaking, perhaps it is easier to get off of than heroin, I wouldn't know. I just want you to know that there are many of us out here that have gone through this and that the withdrawal effects usually go completely away by the end of two weeks. I have known some people who have had them for longer but this seems to be what is most commonly experienced. I have empathy and sympathy for you and some health care professionals do not understand how difficult this withdrawal experience really is and cannot be expected to have the answers. I think it is most helpful to seek support from those who have experienced these things first hand in addition to maintaining contact with your prescriber and/or any other mental health services you use. My advice is to hang in there. Once the withdrawal is over you can and will discover whether you need to be on a medication. Feel free to respond. Take care and I wish you the best.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here